Alert archive / New Mexico / High Wind Watches in 2024
High Wind Watch 21, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this high wind watch at Nov 26, 2024, 1:01 AM MST for Eddy County, New Mexico; Culberson County, Texas. It took effect at Nov 27, 2024, 8:00 AM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Nov 26, 2024, 1:01 AM MST (08:01 UTC)
- In effect from
- Nov 27, 2024, 8:00 AM MST
- Expired
- Nov 26, 2024, 11:31 AM MST
- In force
- Issued by
- NWS Midland/Odessa, TX
Counties Eddy County, NM, Culberson County, TX
The radar
The Holloman AFB radar (KHDX), 203 km from the middle of the area, began a volume at 08:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 8.0 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1781 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- -136 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
934 WWUS74 KMAF 260801 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 101 AM MST Tue Nov 26 2024 NMZ027-TXZ270-271-262100- /O.NEW.KMAF.HW.A.0021.241127T1500Z-241128T0300Z/ Guadalupe Mountains of Eddy County-Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Including the cities of Guadalupe Mountains National Park, Pine Springs, and Queen 101 AM MST Tue Nov 26 2024 /201 AM CST Tue Nov 26 2024/ ...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING... * WHAT...West winds 30 to 40 mph with gusts up to 65 mph possible. * WHERE...Guadalupe Mountains of west Texas and Southeast New Mexico. * WHEN...From Wednesday morning through Wednesday evening. * IMPACTS...Travel will be difficult, especially for high profile vehicles like campers, vans, and tractor trailers. Aviation interests may experience localized but extreme turbulence, or strong downward airflows if flying near the Guadalupe Mountains. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates. Winds will be particularly hazardous at higher elevations where the strongest winds are likely to occur. Be especially careful driving in these mountainous areas. People driving high-profile vehicles should strongly consider postponing travel in these areas until the winds subside. Delay travel through Guadalupe Pass or find another route, if possible. Use caution if flying low near the mountains as severe turbulence is possible. && $$ Devin Chehak
1 follow-up statement
899 WWUS74 KMAF 261831 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 1131 AM MST Tue Nov 26 2024 NMZ027-TXZ270-271-270245- /O.UPG.KMAF.HW.A.0021.241127T1500Z-241128T0300Z/ /O.NEW.KMAF.HW.W.0028.241127T1200Z-241128T0300Z/ Guadalupe Mountains of Eddy County-Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Including the cities of Pine Springs, Guadalupe Mountains National Park, and Queen 1131 AM MST Tue Nov 26 2024 /1231 PM CST Tue Nov 26 2024/ ...HIGH WIND WARNING IN EFFECT FROM 5 AM MST /6 AM CST/ TO 8 PM MST /9 PM CST/ WEDNESDAY... * WHAT...West winds 30 to 40 mph with gusts up to 65 mph expected. * WHERE...Guadalupe Mountains of west Texas and Southeast New Mexico. * WHEN...From 5 AM MST /6 AM CST/ to 8 PM MST /9 PM CST/ Wednesday. * IMPACTS...Travel will be difficult, especially for high profile vehicles like campers, vans, and tractor trailers. Severe turbulence near the mountains will be hazardous for low flying light aircraft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds will be particularly hazardous at higher elevations where the strongest winds are likely to occur. Be especially careful driving in these mountainous areas. People driving high-profile vehicles should strongly consider postponing travel in these areas until the winds subside. Delay travel through Guadalupe Pass or find another route, if possible. && $$ 93
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Nov 25, 9:35 PM MST, 3 hours 26 minutes earlier. Its key messages:
- Updated at 1034 PM CST Mon Nov 25 2024
- A quick warm up occurs on Wednesday with temperatures 15 to 20 degrees above normal. There will be gusty southwest winds across the region with possible high winds in the Guadalupe and Delaware Mountains during the afternoon and evening on Wednesday also.
- A cold front moves through the area during the early morning on Thursday, bringing below normal temperatures to the area on Thursday and Friday.
Area forecast discussion, Nov 25, 9:35 PM MST, 3 hours 26 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 1035 PM CST Mon Nov 25 2024 ...New AVIATION... .KEY MESSAGES... Updated at 1034 PM CST Mon Nov 25 2024 - A quick warm up occurs on Wednesday with temperatures 15 to 20 degrees above normal. There will be gusty southwest winds across the region with possible high winds in the Guadalupe and Delaware Mountains during the afternoon and evening on Wednesday also. - A cold front moves through the area during the early morning on Thursday, bringing below normal temperatures to the area on Thursday and Friday. && .SHORT TERM... (This afternoon through Tuesday night) Issued at 251 PM CST Mon Nov 25 2024 Cold front has been quicker to move southwest through CWA per radar showing wind shift. As a result, winds have also been quicker to shift northeasterly this morning. High cirrus clouds seen in VIS/IR satellite imagery are expected to persist in spots through tonight. With CAA behind the cold front, highs largely below average northeast of the Pecos River and near or above average southwest of the Pecos River are forecast. Grids show highs only rising into the mid 50s northern and central Lea County into much of the northern Permian Basin, highs in the lower to mid 60s in the Davis Mountains and Guadalupes into Eddy County and southern Lea County into the rest of the Permian Basin - including Midland- Odessa where highs may only reach 60 today - and 70s and above elsewhere, with mid 70s to mid 80s for the Rio Grande basins. Tonight, lows near average northeast of Pecos River and 5 to 7 degrees above average southwest of Pecos River are forecast, with the possibility of below freezing temperatures over portions of the northeast and east Permian Basin. We will continue to monitor trends in coverage and magnitude of lows for Monday night to determine whether freeze warnings may need to be issued for these regions, where the first freeze of the autumn has not yet occurred. However, due to high clouds limiting radiational cooling and winds veering to southerly advecting in warmer air, lows may not drop below freezing. Additionally, most recent grids runs do not show below freezing temperatures anywhere except northern Lea County, where a freeze occurred earlier this month. Surface high pressure builds in from northeast to southwest Tuesday behind the cold front, as the front clears all of the CWA and high clouds begin to dissipate. With fading CAA and ample solar heating and southerly winds offsetting any transport of cooler air, highs Tuesday 5 to 10 degrees above average are forecast, mostly mid to upper 60s northeast of Pecos River as well as the Lower Trans Pecos into Terrell County and in Guadalupes and Davis Mountains, and 70s elsewhere. Continued southerly winds Tuesday night will maintain advection of warm air into the CWA, lows at least 15 degrees above average and mostly ranging from the mid 40s to mid 50s. After the cold front early this week, another storm system is expected Wednesday. More on this in the long term discussion. && .LONG TERM... (Wednesday through Sunday) Issued at 251 PM CST Mon Nov 25 2024 A bit of temperature whiplash along with dry conditions are in store as we head into the long term period. After Tuesday's cool temperatures, highs Wednesday bounce back into the upper 70s and 80s ahead of our next storm system. The downside? Westerly and southwesterly winds will pick up as a stream of strong winds in the upper levels passes over our area during the afternoon. Most of us will see breezy to windy conditions, especially in the higher terrain. At the moment, confidence in exact wind speeds and whether or not they will meet warning criteria is relatively low (30%-40%). Will continue to monitor if products are needed. In either case, westerly winds in the upper-levels combined with the southwesterly winds at the surface also aid in pushing temperatures about 15-20 degrees above normal. If you're a fan of cooler temperatures, you're in luck! Behind the windy system, a cold front drops down Wednesday evening and into the overnight hours. Once the front sweeps through, surface high pressure settles in right on its heels. The result is temperatures Thanksgiving morning feeling more seasonal, in the 30s and 40s. Highs reach the 50s for most, while those in our southern counties warm into the 60s with 70s along the border. Cold air continues to filter into the region Thursday night, leading to Black Friday morning lows at or below the freezing mark for the northeastern Permian Basin and northern Lea County. Temperatures elsewhere will range within the 30s and 40s. By the afternoon, highs reach into the 50s and 60s. Heading into the weekend, Saturday sees a slight temperature rebound as highs warm into the 60s for the majority of us. Another cold front sags into the area overnight Saturday, kicking Sunday off with lows once again near the freezing mark for northern counties and lower 40s in the southern counties. Highs both Sunday and Monday range in the 50s and 60s, with chilly nights bottoming out in the 30s and 40s. && .AVIATION... (06Z TAFS) Issued at 1034 PM CST Mon Nov 25 2024 VFR continues with winds slowly veering to the south by afternoon. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 36 66 50 81 / 0 0 0 0 Carlsbad 38 70 55 79 / 0 0 0 0 Dryden 42 67 48 85 / 0 0 0 0 Fort Stockton 41 76 56 85 / 0 0 0 0 Guadalupe Pass 41 66 52 70 / 0 0 0 0 Hobbs 34 64 50 78 / 0 0 0 0 Marfa 41 74 47 77 / 0 0 0 0 Midland Intl Airport 37 66 51 80 / 0 0 0 0 Odessa 38 66 52 80 / 0 0 0 0 Wink 38 67 49 82 / 0 0 0 0 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...94 LONG TERM....95 AVIATION...29
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 26, 11:31 AM MST | High Wind Warning | MAF | Eddy | 31 hr |
Nearby
High Wind Watches in New Mexico, 2024High Wind Watches in Texas, 2024Every high wind watch in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.